New Mexico, 2021

Damaging Winds in New Mexico, July 15, 2021

July 15, 2021 · NWS EPZ · 2 events in 1 county or zone

A few thunderstorms developed along a boundary moving through southwest New Mexico. Dry air at the surface over the area aided in gusty outflow winds in excess of 60 mph occurring over the Lordsburg Playa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A few thunderstorms developed along a boundary moving through southwest New Mexico. Dry air at the surface over the area aided in gusty outflow winds in excess of 60 mph occurring over the Lordsburg Playa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 15, 1:50 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 15, 1:50 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
250 PM MDT Thu Jul 15 2021

.SYNOPSIS...
Moisture will increase in the area the next several days. This
along with occasional disturbances will allow thunderstorms to
develop. The focus will be west of the Rio Grande initially, then
spreading area on the weekend. An upper low may drift in from the
east next week, which would increase the number of storms even
more. Temperatures will be near normal through the weekend, then a
little below normal next week.

&&
01

.DISCUSSION...
.SHORT TERM...
A plume of moisture is slowly being pulled eastward by a trough of
low pressure that has now moved into the central plains states. This
has allowed the moisture plume to begin straddling Southern New
Mexico and portions of far west Texas today.  The additional
moisture has begun to interact terrain orographics to initiate
scattered thunderstorms over the mountains this afternoon. Further
development of showers and thunderstorms is expected the rest of
this afternoon and will continue into the evening hours.

The main area of concern regarding thunderstorm activity will be the
Gila Region and the Southwest New Mexico Bootheel where periods of
heavy rainfall may occur with a potential for flash flooding.  A
flash flood watch is in effect for those areas through midnight
tonight.

For the rest of southern New Mexico and Far West Texas, isolated to
scattered showers are expected until about midnight.  These storms
will produce a more spotty coverage of rainfall.  That being said,
some of the storms may produce periods of heavy rainfall with a
potential for localized flooding along drainages, arroyos, low water
crossings and poorly drained areas.  Expect greater coverage of
storms in Sierra and Luna Counties as well as the Sacramento
Mountains with more isolated coverage for Dona Ana county and far
west Texas through this evening. Strong wind gusts up to 50 mph may
also occur with these storms.

For Friday, abundant moisture will remain over the area with
continued chances for scattered lowland and scattered to numerous
mountain showers and thunderstorms in the afternoon and evening.

&&
04

.LONG TERM...
The upper high will continue to reform initially over NM, then
strengthen as it becomes centered over the Great Basin and central
Rockies over the weekend into next week. Moisture is drawn into
the Southwest during this process, though the GFS differs from run
to run on specifics regarding the center of the moisture plume
and timing of disturbances coming around the high. I will say the
12Z GFS has backed off somewhat on precipitable water values over
the Borderland most of the period with Arizona under the center of
fun. Nevertheless, with this much moisture nearby and the
possibility of an upper low drifting over us from the plains next
week, I'm tempted to go the broad brush route with emphasis on
higher terrain and west of the Rio Grande regarding thunderstorm
coverage. Flash flooding will be the greatest threat.

There is good news on the temperature side. We will start out at
or slightly above normal while under the developing upper high
Saturday, but then drop to a few degrees below normal next week as
the upper low drifts over.

&&
01

.AVIATION...18Z TAF CYCLE
Mostly VFR conditions at area TAF sites are expected through the
period. Brief periods of SHRA/TSRA will be possible mainly near
KTCS and KDMN between 20Z and 04Z, when MVFR to IFR conditions are
possible. Mountain areas and areas west of KDMN may see more
extensive Shower and storm coverage with low ceilings and reduce
visibility over the higher terrain. Erratic gust surface winds
will occur near storms. Otherwise, winds will be generally from
the S and SW with speeds AOB 12, except near storms.

&&
04

.FIRE WEATHER...
Increased monsoonal moisture over the region, maintained by a moist
flow from the Gulf of Mexico, will will be the main feature
affecting the weather over the next several days. Scattered to
numerous showers and thunderstorms will be possible each day through
next week. Thunderstorms over the next couple of days will be more
frequent over the Gila Region and Bootheel with more isolated
coverage to the east. By Saturday, the coverage will spread out
across the area with mountain areas seeing higher rain amounts.

Temperatures will generally be on a slight downward trend due to the
increased moisture and cloudiness. Minimum Humidity values will
gradually increase each day as moisture becomes more abundant.
Overnight recoveries will be decent. Vent Rates will vary from fair
to good over the area through the week.

&&
04

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 75  94  75  96 /  20  30  30  20
Sierra Blanca           69  90  68  89 /  20  30  20  20
Las Cruces              70  92  70  94 /  20  30  20  20
Alamogordo              70  92  70  93 /  20  40  20  30
Cloudcroft              51  71  53  71 /  30  60  20  60
Truth or Consequences   70  92  71  93 /  30  50  30  40
Silver City             63  84  62  86 /  50  70  40  60
Deming                  67  93  68  95 /  40  40  30  30
Lordsburg               68  90  67  91 /  50  60  40  40
West El Paso Metro      74  95  75  97 /  20  30  30  20
Dell City               72  96  71  96 /  20  30  20  20
Fort Hancock            74  97  73  98 /  20  30  30  20
Loma Linda              69  88  69  88 /  20  30  20  20
Fabens                  75  96  75  97 /  20  30  20  20
Santa Teresa            72  93  71  94 /  20  30  30  20
White Sands HQ          74  93  73  93 /  20  40  30  30
Jornada Range           66  92  71  93 /  20  40  20  20
Hatch                   71  94  71  96 /  30  40  20  30
Columbus                72  92  70  94 /  30  30  30  20
Orogrande               71  93  71  93 /  20  30  20  30
Mayhill                 59  80  58  80 /  30  50  20  50
Mescalero               58  81  58  80 /  30  60  20  50
Timberon                57  79  56  79 /  20  50  20  50
Winston                 59  85  59  86 /  40  70  30  60
Hillsboro               67  89  66  91 /  30  50  30  40
Spaceport               67  92  69  93 /  20  40  20  30
Lake Roberts            59  85  58  86 /  50  80  40  60
Hurley                  64  86  62  88 /  50  60  30  40
Cliff                   61  92  60  93 /  50  80  40  60
Mule Creek              65  87  63  87 /  60  80  40  70
Faywood                 67  87  65  88 /  40  60  30  40
Animas                  67  89  66  91 /  60  60  50  40
Hachita                 67  89  66  91 /  50  50  40  30
Antelope Wells          67  89  66  91 /  50  60  50  50
Cloverdale              64  84  63  85 /  60  70  50  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until midnight MDT tonight for NMZ401>406-408.

TX...None.
&&

04-Lundeen/01-Fausett
Hazardous weather outlook, Jul 15, 10:58 AM MST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1158 AM MDT Thu Jul 15 2021

NMZ407-409>417-TXZ418>424-161800-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1158 AM MDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will occur over
the region this afternoon and evening. Storms will produce periods
of moderate to heavy rainfall, small hail, and wind gusts up to 50
mph. Heavy rainfall may lead to localized flooding along
drainages, arroyos, low water crossings and poorly drained low
lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a chance of showers and thunderstorms each day
mainly in the afternoon and evening hours. Storm coverage will be
earlier and higher over the mountains. Some of the storms will
produce periods of heavy rainfall that has a potential to cause
flash flooding along drainages, streams, arroyos, low water
crossings and poorly drained low lying areas. Sudden and erratic
wind gusts up to 50 mph will also be possible from stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any observed hazardous weather to this
office and local law enforcement.

NMZ401>406-408-161800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Eastern Black Range Foothills-
1158 AM MDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will occur this
afternoon and tonight. Periods of heavy rainfall from some of the
storms has a potential to produce flash flooding over the Gila
Region and the Bootheel. Primarily affected areas will be along
drainages, arroyos, low water crossings and poorly drain areas. A
Flash flood watch is in effect for the area through midnight
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be a chance of showers and thunderstorms each day
mainly in the afternoon and evening hours. Storm coverage will be
earlier and higher over the mountains. Some of the storms will
produce periods of heavy rainfall that has a potential to cause
flash flooding along drainages, streams, arroyos, low water
crossings and poorly drained low lying areas. Sudden and erratic
wind gusts up to 50 mph will also be possible from stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any observed hazardous weather to this
office and local law enforcement.

Lundeen

In the hours before

Special weather statement, Jul 15, 2:37 PM MST, 48 minutes before
Special Weather Statement
National Weather Service El Paso TX
337 PM MDT Thu Jul 15 2021

NMZ402-403-407-408-152200-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-
Southwest Desert/Mimbres Basin NM-
337 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...SOUTHWESTERN
SIERRA AND NORTH CENTRAL LUNA COUNTIES UNTIL 400 PM MDT...

At 337 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Faywood to 16 miles north
of Deming. Movement was southeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lake Valley and Cookes Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3276 10756 3238 10761 3246 10785 3277 10782
TIME...MOT...LOC 2137Z 293DEG 6KT 3267 10776 3251 10778

BROWN
Special weather statement, Jul 15, 3:19 PM MST, 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
419 PM MDT Thu Jul 15 2021

NMZ404-152245-
Southwest Desert/Lower Gila River Valley NM-
419 PM MDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL
445 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Road Forks, moving southeast at 5 mph.

Pea size hail and winds in excess of 45 mph with blowing dust will be
possible with this storm.

Locations impacted include...
Lordsburg Playa.

This includes Interstate 10 in New Mexico between mile markers 8 and
20.

LAT...LON 3229 10897 3238 10890 3235 10874 3221 10888
TIME...MOT...LOC 2219Z 297DEG 5KT 3232 10888

BROWN

The radar

The Tucson radar (KEMX), 172 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
July 15, 3:25 PM MST
Where
Hidalgo County, 3.29 mi NNE of Mondel
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
32.291, -108.870

Mesonet station at mile post 12 on Interstate 10.

Thunderstorm Wind, Hidalgo

When
July 15, 3:35 PM MST
Where
Hidalgo County, 1.92 mi NE of Mondel
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.272, -108.880

Mesonet station at mile marker 11 on Interstate 10.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972400, 972401.